Patient Forum

The CyberKnife Patient Forum is designed to provide a place for people who have been diagnosed with cancer, their family and friends, to exchange useful information and provide support to one another. The Forum may also help people find answers to questions they have about the CyberKnife treatment experience. Accuray strives to facilitate these exchanges and encourage discussions. Recently we have experienced some aggressive or inappropriate spam postings. We are diligently working to resolve this issue and thank you in advance for your patience.

Birgit Fleurent, Chief Marketing Officer, Accuray Incorporated

  Print 
Numbness after Cyberknife Surgery
JAYG
Posted: Monday, December 27, 2010 11:26 PM
Joined: 12/27/2010
Posts: 2


After suffering for three to five years from Trigeminal Neuralgia and five or six different extended medication phases, I had Cyberknife Surgery in 3/10. The pain initially subsided but 5 months later it was worse than before. I was put on steroids as well as having my "regular " meds increased - Trileptal and Baclofin. I was up to 26 pills per day. Eventually the pain went away. The neurosurgeon said I was one of the small percent that took longer to get the achieved results - mainly being pain free for the first time in years. I don't have to explain the ridiculouslness of this desease. In any event three weeks ago something new started. It began with numbness in the bridge of my nose and spread to my entire right side of my face, lips and mouth. My entire face is tight, with no taste in my mouth on the right side. Another brain MRA & MRI along with a full CT scan of my sinuses were negative. In retrospect that also was a blessing. I am reaching out to anyone with these similar results. Don't get me wrong it still beats the pain, but I feel as though it is spreading each day. I thought I was finally out of the woods. I have been off medication just waiting to get back to see the neurosurgeon. The various doctors seem to feel first I did not take quickly to the surgery and now I am one of the few that have other adverse effects of the surgery. I guess the glass is half full.
PAINFREE?
radsrus
Posted: Tuesday, December 28, 2010 3:38 AM
Joined: 10/10/2008
Posts: 4435


About 15% of CK treated patients with TN will have facial numbness.

 

Clinton A. Medbery, III, M.D.
St. Anthony Hospital Cyberknife Center
(405) 272-7311
buddy@swrads.org

Mail to:
Clinton A. Medbery, III, M.D.
Southwest Radiation Oncology
1011 N. Dewey Ave. #101
Oklahoma City, OK 73102

 


JAYG
Posted: Tuesday, December 28, 2010 5:28 AM
Joined: 12/27/2010
Posts: 2


Is there any timeframe for this numbness? Does it usually get better, worse? Any medication to reduce this feeling? Will taste buds come back? etc.

PAINFREE?
radsrus
Posted: Tuesday, December 28, 2010 7:09 AM
Joined: 10/10/2008
Posts: 4435


It is generally permanent. It will remain to be seen whether it will worsen, but hopefully not. Sometimes the sensation is helped with some of the same meds you use for TN - tegretol is the most effective in my experience (Trileptal is basically a form of tegretol). There is no guarantee they will help the uncomfortable sensation of numbness.

 

Clinton A. Medbery, III, M.D.
St. Anthony Hospital Cyberknife Center
(405) 272-7311
buddy@swrads.org

Mail to:
Clinton A. Medbery, III, M.D.
Southwest Radiation Oncology
1011 N. Dewey Ave. #101
Oklahoma City, OK 73102

 


Daniels
Posted: Saturday, February 05, 2011 8:25 AM
Joined: 2/5/2011
Posts: 1


I have had TN for some time   - and plan to have Cyberknife treatment next week. I have had Cyberknife treatment last June for a benign brain tumor and they thought it might help the TN  -- but it did not and so they want to treat the nerve.  Anyone had Cyberknife for TN??  What can I ex[ect??  Many thanks  Madeline Daniels
radsrus
Posted: Saturday, February 05, 2011 9:26 AM
Joined: 10/10/2008
Posts: 4435


About 10-15% of people may get variable degrees of facial numbness, which they usually report as being much less bothersome than the pain. Other side effects are quite rare. Pain relief can come immediately, but more commonly take days to weeks. It is permanent in over 2/3 of patients, but not all


 

Clinton A. Medbery, III, M.D.
St. Anthony Hospital Cyberknife Center
(405) 272-7311
buddy@swrads.org

Mail to:
Clinton A. Medbery, III, M.D.
Southwest Radiation Oncology
1011 N. Dewey Ave. #101
Oklahoma City, OK 73102

 


Tomascito
Posted: Friday, January 08, 2016 1:56 AM
Joined: 3/29/2014
Posts: 4


I had the Cyberknife procedure about 16 months ago. The TN shocks ceased immediately after the one hour radiation session. After about 14 months, I started to experience numbness in my right upper and lower lips. I went back to the doc, who gave me an MRI. He said the TN nerve showed no damage. He said he had no good news for me and no bad news. He implied I will have to live with the numbness. This is not a problem, but it is disappointing. At least I have no more TN shocks. Before Cyberknife, I had one shock that knocked me off my feet.
ap
Posted: Sunday, May 29, 2016 3:43 PM
Joined: 5/19/2016
Posts: 2


I had Cyber knife done in September 2015 and currently still have facial pain but also have the facial numbness. The entire right side of my face is numb including my eye. I have lost vision out of my eye and have extreme burning pain also, my eye is also not producing moisture? I have been told so many different things and am not sure what has happened. I am extremely sensitive to light and have developed a keratopathy. Just wondered if this will ever improve or why this would have happened?




radsrus
Posted: Sunday, May 29, 2016 4:51 PM
Joined: 10/10/2008
Posts: 4435


I don't know how you would lose vision unless it is from the keratopathy. Sounds like you have the worst and rarest complication of treatment. Are you seeing a good ophthalmologist? This is undoubtedly the result of your treatment. Hope you weren't told differently

Clinton A. Medbery, III, M.D. Southwest Radiation Oncology buddy@swrads.org
ap
Posted: Monday, May 30, 2016 8:42 AM
Joined: 5/19/2016
Posts: 2


I am seeing a good opthamologist but she has told me that she can't take away the pain, dryness, vision problem or numbness. I have been referred to a neuro opthamologist and a corneal specialist in hopes that maybe something can be done but it seems like nobody knows what to do with me. The pain is so bad I am at the point I would consider having my eye removed to stop all of this but I don't know what to do. I feel like my Cyber knife was done by very casually and they are not taking my side effects seriously now and am for sure being dismissed now and do not know where to turn. Thank you for being honest with me!




radsrus
Posted: Monday, May 30, 2016 9:52 AM
Joined: 10/10/2008
Posts: 4435


The treating center owes you their concern and utmost attempts to give you the best possible outcome. Bad things occasionally occur when we treat desperate conditions. It is our responsibility to do our best to try to keep them from happening, then to deal with them honestly, concernedly, and devotedly if they do happen. But the radiation oncologist and neurosurgeon are unlikely to be offer much in this situation other than concern, The ophthalmologist is key

Clinton A. Medbery, III, M.D. Southwest Radiation Oncology buddy@swrads.org
 

Jump to different Forum...